Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 9, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Apr 23, 2006, 11:51 PM EDT for Columbia County, Northumberland County, Pennsylvania. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2006, 11:51 PM EDT (03:51 UTC)
- Expired
- Apr 24, 2006, 12:45 AM EDT
- In force
- 54 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
Counties Columbia County, PA, Northumberland County, PA
The radar
The State College radar (KCCX), 124 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 12:22 AM EDT | HAIL 0.88 | Shamokin, PA | |
| Apr 24, 12:35 AM EDT | HAIL 0.75 | Mount Carmel, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 3.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1008 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 240400 SVRCTP PAC037-097-240445- /O.NEW.KCTP.SV.W.0009.060424T0351Z-060424T0445Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 1151 PM EDT SUN APR 23 2006 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHUMBERLAND COUNTY IN CENTRAL PENNSYLVANIA COLUMBIA COUNTY IN CENTRAL PENNSYLVANIA * UNTIL 1245 AM EDT * AT 1146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL. THE STORMS WERE FROM JUST SOUTH OF BLOOMSBURG...WESTWARD TO NEAR SHAMOKIN. THE STORMS ARE MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORMS WILL BE EAST OF MOUNT CARMEL BY 1240 AM EDT... PENNY SIZE HAIL WAS REPORTED IN TREVORTON. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A STURDY LOCATION NOW. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. LAT...LON 4082 7685 4067 7677 4093 7604 4103 7616 $$ FORECASTER: MARTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 9:09 PM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Apr 23, 9:09 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 909 PM EDT SUN APR 23 2006 .SHORT TERM /REST OF TONIGHT/... WATER VAPOR LOOP SHOWING VORT MAX ROUNDING BASE OF UPPER LO OVR LK ERIE. AREA OF SHWRS/TSTMS ASSOCIATED WITH THIS FEATURE WILL PUSH THRU CENTRAL PA OVERNIGHT. HAVE RAISED POPS TO CAT OVR NW MTNS BASED ON LATEST RADAR TRENDS. ELSEWHERE...HAVE INCLUDED CHC OF THUNDER THRU THE NIGHT BASED ON 18Z MODEL SOUNDINGS...WHICH REMAIN MARGINALLY UNSTABLE. && .PREV DISCUSSION... /ISSUED 320 PM EDT SUN APR 23 2006/ SHORT TERM /TONIGHT THROUGH MONDAY/... SO FAR THE COLD POOL ALOFT HAS NOT MANAGED TO EQUATE INTO A LOT OF CONVECTION AS WE HAVE PRETTY MUCH KEPT CLOUDS IN OVER MOST OF THE AREA...RESULTING IN KEEPING US RELATIVELY STABLE. THERE IS SOME LIGHTNING STARTING TO DEVELOP IN THE SHOWERS OVER THE NW MOUNTAINS. THIS IS WHERE THE BEST CLUSTERS OF CUMULUS CLOUDS CAN BE SEEN ON SATELLITE. FURTHER SOUTH THE CLOUDS ARE MORE CELLULAR AND EVEN TRYING TO ORGANIZE IN STREETS FROM WSW TO ENE. I REDUCED THE AFTERNOON POPS QUITE A BIT AS GUIDANCE SUGGESTS THAT ANY PRECIP THAT FORMS WILL NOT BE WIDESPREAD OR ORGANIZED. SPC PAGE SHOWS MID LEVEL LAPSE RATES AROUND 7C/KM AND LIS NUDGING TO JUST BELOW ZERO. SO WITH VERY COOL AIR ALOFT HOWEVER...STILL CANNOT RULE OUT A GUSTY THUNDERSTORM AND WITH T-TOTALS IN THE MID 50S...ANY OF THE LOW TOPPED STORMS THAT DO FORM COULD DROP SOME SMALL HAIL. THE NEXT SHORTWAVE DROPS IN BETWEEN 00Z AND 06Z WITH MORE CLOUDS AND SHOWERS. THE BEST CHANCE SEEMS TO BE OVER THE NORTH WITH DECREASING CHANCES FOR RAIN MOVING TO THE SOUTHEAST. ENSEMBLE POPS SHOW 12 HOUR VALUES IN THE LIKELY RANGE FOR THE NW MOUNTAINS TAPERING TO JUST CHANCE NUMBERS FOR THE LOWER SUSQ. I ALSO TAPERED THINGS ACCORDINGLY...LOWERING THEM A BIT ACCORDING TO THE 09Z SREF PROGS. MONDAY WILL START OFF GRAY BUT SEE IMPROVEMENT WITH THE PASSAGE OF THE SHORTWAVE TROF AND THE INTRODUCTION OF SOME SHORTWAVE RIDGING. STILL WITH THE COOL AIR ALOFT AND THE UPPER LOW NOT TOO FAR AWAY...HAVE TO CONSIDER SOME LOW CHANCE POPS...ONCE AGAIN WITH THE HIGHEST CHANCE BEING OVER THE NORTH COUNTRY. LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... PROGRESSIVE...ACTIVE FLOW PATTERN IS EXPECTED FOR THE MEDIUM RANGE PERIOD WITH SEVERAL CHANCES FOR ADDITIONAL RAINFALL. NORTHERN STREAM TROF WILL SUPPORT A COLD FRONTAL PASSAGE EARLY IN THE WEEK WITH SHOWERS AND TSTSM ARRIVING DURING THE DAYLIGHT HOURS ON TUESDAY. MUCH OF WEDNESDAY AND THURSDAY LOOK TO BE DRY HOWEVER GUIDANCE DOES DEPICT A BACK DOOR COLD FRONT DROPPING SOUTH FROM NEW ENGLAND ON THURSDAY. THIS WILL LIKELY NOT HAVE TREMENDOUS MOISTURE WITH WHICH TO WORK...BUT COULD STILL PRODUCE SCATTERED SHOWER ACTIVITY...ESPECIALLY ACROSS NORTHERN COUNTIES. FRIDAY ALSO APPEARS DRY AT THIS POINT...BUT DEPENDS ON WHERE ANY BACKDOOR FRONT ENDS UP SETTLING. A THIRD IMPRESSIVE LOOKING NORTHERN STREAM TROF IS FORECAST TO SUPPORT A SLOW MOVING LOW PRESSURE SYSTEM OVER THE GREAT LAKES REGION ON SATURDAY. THIS SYSTEM IS PROGGED TO BRING RAIN TO OUR REGION LATE SATURDAY INTO NEXT SUNDAY. AVIATION... FRONT/TROUGH IS PASSING THRU CENTRAL PA AND SHUD CONTINUE EASTWARD THRU LATE AFTERNOON. RAPID IMPROVEMENT TAKING PLACE FROM WEST TO EAST AS THE WIND SHIFTS TO THE WEST ALLOWING DRIER AIR TO MIX IN. NEXT SHORTWAVE CAN ALREADY BE SEEN DROPPING OUT OF MICHIGAN. THIS GETS DRAGGED ACROSS OVERNIGHT BY ALL THE MODELS AND RESULTS IN A RETURN TO CLOUDS AND AN INCREASE IN THE CHANCE OF SHOWERS. LOOKS LIKE LOWEST CLOUDS AND BESTS CHC OF RAIN WILL BE OVER NRN AREAS OVERNIGHT. MOS GUID SUGGESTS A RETURN OF IFR CEILINGS IN THE BFD AREA WITH MVFR FOR MOST OF THE REMAINDER OF THE REGION. MONDAY WILL LIKELY BE A LOT LIKE TODAY...EXCEPT THE TROF IS TIMED THRU EARLIER IN THE DAY. AS THE SYSTEM PASSES...WE SHUD ONCE AGAIN SEE IMPROVING CONDITIONS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FITZGERALD
Hazardous weather outlook, Apr 23, 4:12 AM EDT, 19 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 412 AM EDT SUN APR 23 2006 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-240815- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 412 AM EDT SUN APR 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT AND UPPER LEVEL LOW SHOULD TRIGGER THUNDERSTORMS TODAY. SOME THESE STORMS COULD REACH OR EXCEED SEVERE LIMITS. SOME ISOLATED SEVERE WEATHER IS POSSIBLE TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY TUESDAY...A STRONG COLD FRONT IS FORECAST TO MOVE ACROSS THE REGION ON TUESDAY. IF THE FRONT COMES THROUGH IN THE AFTERNOON...IT COULD TRIGGER THUNDERSTORMS AND THE POTENTIAL FOR SOME ISOLATED SEVERE WEATHER. THERE IS CONSIDERABLE UNCERTAINTY WITH THE TIMING OF THIS FRONT. WED-THURS: AN UNSEASONABLY COLD AIR MASS WILL BE OVER THE REGION. LIGHT WINDS AND DRY AIR COULD PRODUCE CONDITIONS FAVORING FROST AND PROLONGED PERIODS OF BELOW FREEZING WEATHER OVERNIGHT. DUE TO THE RECENT ABOVE NORMAL CONDITIONS...THE GROWING SEASON GOT OFF TO AN EARLY START OVER MOST OF THE REGION. IT IS POSSIBLE FROST FROST ADVISORIES AND/OR FREEZE WARNINGS COULD BE ISSUED WED AND/OR THURSDAY. THE GROWING SEASON BEGAN IN EXTREME SOUTHEASTERN AREAS 14 APRIL AND WILL BEGIN ON 25 APRIL IN OTHER SOUTH-CENTRAL LOCATIONS. THE OFFICIAL GROWING SEASON BEGINS IN MAY OVER MOST OF THE CENTRAL...WESTERN AND NORTHERN LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SHOULD THUNDERSTORMS BECOME MORE ORGANIZED THIS AFTERNOON. RHG
In the hours before
Special weather statement, Apr 23, 8:44 PM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 844 PM EDT SUN APR 23 2006 PAZ037-240100- TIOGA- 844 PM EDT SUN APR 23 2006 ...STRONG THUNDERSTORM AFFECTING TIOGA COUNTY... AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MANSFIELD...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL PRODUCE SMALL HAIL.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 12:15 AM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 60 min |
| Apr 24, 3:01 AM EDT | Severe Thunderstorm Warning | CTP | Montour, Northumberland | 44 min |
| Apr 24, 3:08 AM EDT | Severe Thunderstorm Warning | CTP | Columbia | 82 min |
| Apr 24, 5:08 AM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 37 min |
| Apr 24, 7:19 AM EDT | Severe Thunderstorm Warning | CTP | York | 41 min |
| Apr 24, 7:20 AM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 55 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.